Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 17, NWS Lincoln, IL

February 27, 1996McLean County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 27, 1996, 2:48 AM CST for McLean County, Tazewell County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 1996, 2:48 AM CST (08:48 UTC)
Expired
Feb 27, 1996, 3:20 AM CST
In force
32 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties McLean County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 270849 RRA
SVRSPI
ILC113-179-270920-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
248 AM CST TUE FEB 27 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 320 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL ILLINOIS

   ...WESTERN MC LEAN COUNTY
   ...SOUTHEASTERN TAZEWELL COUNTY
 
AT 247 AM CST...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 10
MILES NORTHWEST OF LINCOLN...NEAR HARTSBURG.

THE STORM WAS MOVING TO THE NORTHEAST 35 MPH AND WILL MOVE THROUGH
THE FOLLOWING TOWNS...MINIER...ARMINGTON...AND DANVERS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GET INSIDE A
STURD&Y BUILDING AND STAY AWAY FROM WINDOWS.

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:13 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 27, 2:13 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
213 AM CST TUE FEB 27 1996

AS OF 08Z...TRWS CONT OVR NRN HALF OF CWA...THO THEY HAVE DECREASED IN
INTENSITY OVR THE PAST HOUR OR SO.  HAVE NOT HAD ANY CHANCE TO LOOK AT
00Z MODELS...DUE TO SVR WX THAT WAS GOING ON OVR CWA.

SINCE SYS IS STILL OVR THE AREA...KEEP TRW POSSIBILTY FOR C IL TODAY
WITH MORNING HIGHS IN THE MID TO UPPER 50S...SO PREVIOUS ZONES FOR
TODAY LOOK GOOD.

PIA  56/23 60
SPI  58/25 60
DEC  58/24 60
CMI  56/23 60

BYRD

In the hours before

Local storm report, Feb 26, 8:55 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
856 PM CST MON FEB 26 1996

TIME (CST) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

658 PM     TAYLORVILLE AIRPORT       IL   THUNDERSTORM GUST TO
02/26/96   CHRISTIAN COUNTY               49 KNOTS (320/35G49)
                                          FROM AWOS FAA AUTOMATED
                                          OBSERVATION SITE

735 PM     MOWEAQUA                  IL   GRAPE TO DIME SIZE HAIL
02/26/96   SHELBY COUNTY                  FROM MACON COUNTY ESDA

GOETSCH
Local storm report, Feb 26, 8:56 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
856 PM CST MON FEB 26 1996

TIME (CST) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

658 PM     TAYLORVILLE AIRPORT       IL   THUNDERSTORM GUST TO
02/26/96   CHRISTIAN COUNTY               49 KNOTS (320/35G49)
                                          FROM AWOS FAA AUTOMATED
                                          OBSERVATION SITE

735 PM     MOWEAQUA                  IL   GRAPE TO DIME SIZE HAIL
02/26/96   SHELBY COUNTY                  FROM MACON COUNTY ESDA

GOETSCH
Special weather statement, Feb 26, 9:59 PM CST, 4 hours 49 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
959 PM CST MON FEB 26 1996

...A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN PORTION OF CENTRAL
ILLINOIS UNTIL 1 AM...
...THE TORNADO WATCH FOR THE WESTERN HALF OF CENTRAL ILLINOIS HAS
EXPIRED...

STRONG THUNDERSTORMS CONTINUED TO RUMBLE ACROSS CENTRAL MISSOURI
BRINGING BRIEF HEAVY RAINS...SMALL HAIL...AND STRONG GUSTY WINDS.  THE
STRONGEST STORM WAS LOCATED ALONG INTERSTATE 55 JUST NORTH OF
SPRINGFIELD MOVING NORTHEAST AT 30 MPH.  THE STORM WILL PASS NEAR THE
CITY OF LINCOLN AROUND 1030 PM.  IN GENERAL...THUNDERSTORMS IN CENTRAL
ILLINOIS SHOWED SIGNS OF DIMINISHING IN INTENSITY BUT THE POTENTIAL FOR
REDEVELOPMENT IS STILL A THREAT.

STAY TUNED TO WEATHER RADIO OR COMMERCIAL TELEVISION AND RADIO FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

PERLOW
Special weather statement, Feb 26, 10:15 PM CST, 4 hours 33 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
959 PM CST MON FEB 26 1996

...A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN PORTION OF CENTRAL
ILLINOIS UNTIL 1 AM...
...THE TORNADO WATCH FOR THE WESTERN HALF OF CENTRAL ILLINOIS HAS
EXPIRED...

STRONG THUNDERSTORMS CONTINUED TO RUMBLE ACROSS CENTRAL MISSOURI
BRINGING BRIEF HEAVY RAINS...SMALL HAIL...AND STRONG GUSTY WINDS.  THE
STRONGEST STORM WAS LOCATED ALONG INTERSTATE 55 JUST NORTH OF
SPRINGFIELD MOVING NORTHEAST AT 30 MPH.  THE STORM WILL PASS NEAR THE
CITY OF LINCOLN AROUND 1030 PM.  IN GENERAL...THUNDERSTORMS IN CENTRAL
ILLINOIS SHOWED SIGNS OF DIMINISHING IN INTENSITY BUT THE POTENTIAL FOR
REDEVELOPMENT IS STILL A THREAT.

STAY TUNED TO WEATHER RADIO OR COMMERCIAL TELEVISION AND RADIO FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

PERLOW
Special weather statement, Feb 26, 10:20 PM CST, 4 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-270500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
959 PM CST MON FEB 26 1996

...A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN PORTION OF CENTRAL
ILLINOIS UNTIL 1 AM...
...THE TORNADO WATCH FOR THE WESTERN HALF OF CENTRAL ILLINOIS HAS
EXPIRED...

STRONG THUNDERSTORMS CONTINUED TO RUMBLE ACROSS CENTRAL ILLINOIS
BRINGING BRIEF HEAVY RAINS...SMALL HAIL...AND STRONG GUSTY WINDS.  THE
STRONGEST STORM WAS LOCATED ALONG INTERSTATE 55 JUST NORTH OF
SPRINGFIELD MOVING NORTHEAST AT 30 MPH.  THE STORM WILL PASS NEAR THE
CITY OF LINCOLN AROUND 1030 PM.  IN GENERAL...THUNDERSTORMS IN CENTRAL
ILLINOIS SHOWED SIGNS OF DIMINISHING IN INTENSITY BUT THE POTENTIAL FOR
REDEVELOPMENT IS STILL A THREAT.

STAY TUNED TO WEATHER RADIO OR COMMERCIAL TELEVISION AND RADIO FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

PERLOW

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:11 PM CSTTornado WarningILXChristian34 min
Feb 26, 6:44 PM CSTTornado WarningILXChristian46 min
Feb 26, 7:14 PM CSTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt61 min
Feb 26, 7:29 PM CSTTornado WarningILXShelby46 min
Feb 26, 7:52 PM CSTSevere Thunderstorm WarningILXChampaign, Douglas38 min
Feb 26, 11:51 PM CSTSevere Thunderstorm WarningILXFulton39 min
Feb 27, 12:21 AM CSTSevere Thunderstorm WarningILXTazewell54 min
Feb 27, 1:00 AM CSTSevere Thunderstorm WarningILXWoodford30 min
Feb 27, 2:27 AM CSTSevere Thunderstorm WarningILXLogan, Mason33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.